By Martin Ruffell
THIS WOMAN says that taking steroid cream for her eczema for THIRTY YEARS has left her with such painful, oozing skin, that it feels like an ELECTRIC CURRENT is running through it.
Hotel receptionist Ellen Vorsselman (30) from Kampen, The Netherlands, has suffered from eczema since she was a baby. Whilst her parents tried a variety of treatments, including homeopathy and oil baths, none of these cured Ellen’s red and itchy rashes. Ellen was prescribed with a steroid cream as a young child which successfully managed her symptoms whenever she had eczema flare ups throughout her childhood and into adult life.
However, a year ago, Ellen started to notice that she was needing to use a lot more of her cream in order to treat her eczema. With her skin condition not showing any signs of improvement, Ellen discovered that she was most likely suffering from topical steroid withdrawal – a condition in which the skin becomes too dependent on the use of steroid creams.
In February 2021, Ellen decided that the best way to overcome her topical steroid withdrawal once and for all was to stop taking steroid creams all together.
However, this decision has led to her skin becoming worse than ever before. Since going cold turkey, the 30-year-old has suffered from unbearable itching on her face, neck, back, arms, and fingers. It has also caused a severe pain that feels like an electric current is running through her entire body. Ellen also has bone dry skin that cracks and oozes, leading to painful sores. As a result, Ellen finds it almost impossible to sleep on some nights which has had a significantly detrimental effect on her mental health.
On returning to her dermatologist to try and find a solution, Ellen was once again offered steroid creams which she refused and has not returned to the health professional since.
Ellen hopes that given more time, her painful condition will heal naturally.
When in public, Ellen feels incredibly self-conscious about the way she looks but despite this, has only received one comment from a stranger who told her ‘not to scratch.’ Since stopping taking her steroid cream, Ellen has joined an online community of people who similarly suffer from topical steroid withdrawal and says that the support she has received has kept her going through the most difficult times of her ordeal.
“My parents had a hard time dealing with my eczema ever since I was a baby,” Ellen said.
“They would try everything, from homeopathic treatments to oil baths, and finally decided to use steroids on my skin.
“I’ve had eczema for as long as I can remember and have been using steroid creams on and off throughout my whole life.
“Although eczema is very uncomfortable, up until a year ago, I was able to manage the symptoms quite easily.
“I don’t know what triggered it but I started needing more and more steroid creams in order to calm my eczema down.
“My boyfriend had been trying to convince me to quit steroids for a few years already and on February 8, 2021, I figured it was time.
“At first, I didn’t know that I had TSW. I just thought my body would need a few days, maybe weeks, to get used to life without steroids, but little did I know I had embarked on a long journey.
“Since the beginning of my TSW, the affected skin has spread from my face, to my neck, upper back, arms and fingers.
“It feels like an electric current is running all through my body, creating an unbearable itch and severe pain at the same time.
“I feel like my skin is dry and greasy all at once, with dry patches and ooze right underneath them.
“During a flare, I barely get any sleep at night which is definitely not helping my mental health. It is so hard to think about anything else or to find relief.
“I flare up every week or so, and then enjoy a very short period of calm, non itchy skin.
“Every time I’m in that calm period, I’m hoping that the worst is over, but TSW healing isn’t linear and neither is my journey.
“I try very hard to take it day by day and to not let the bad days get in the way of my motivation to heal.
“On my last visit to a dermatologist, I got prescribed different steroid creams but I don’t want to do that anymore, so I have not been back there since.
“I have been seeing a naturopath who has helped me find some supplements to help with the symptoms.
“However, as time goes on, I am more and more convinced that the only thing that will heal me is time.”
Ellen hopes that once her skin clears up, she will be able to act as a success story for those also wanting to cut out using steroid cream. By sharing her ordeal, Ellen wants to educate others about the dangers of applying strong steroid creams longer term.
“Please be informed of what you put on your skin,” said Ellen.
“Our bodies have amazing healing powers, but it takes courage, time, and effort to get there.
“Even though I’m still flaring very regularly, I am hopeful that I will heal completely one day soon.
“I will come out of this stronger than ever, no matter how long it takes.”